Creatine Shits: Is It Normal To Poop A Lot On Creatine?

While studies have shown creatine to have an excellent safety profile, there have been reports about its use impacting gastrointestinal health and causing what’s being dubbed across internet forums as the ‘creatine shits’. 

Does creatine give you the shits? While not a common clinical side effect of creatine use, many people have reported creatine causing gastrointestinal discomfort and pain, i.e. unusual bowel movements (‘the shits’). Certain doses of creatine or different mixes may cause these side effects. Medications could also interact with it.

There is limited information around whether creatine specifically causes ‘the shits’ but there are many people reporting it to be an issue across internet forums so I wanted to discuss it further here and explore the possible ways it can be managed or mitigated. 

What Are Creatine Shits?

I took to Reddit and Bodybuilding.com to get a sense of the ‘creatine shits’ phenomena, and how it is being described, with users commenting on their experience as:

“…all of a sudden I will have a day where I am basically pissing out of my ass.”

“…i get liquid poop every time!!”

“…if I’m on the edge of brown town and just don’t know it yet, creatine picks me up in a cab and drives me to city hall.”

“…I used to blow up the toilet for like a week when I first started taking it.”

Here’s some important context though: 

The common themes with those experiencing violent bowel movements when using creatine was that higher than recommended doses were being consumed and creatine was being mixed with stimulants like caffeine and other pre-work outs. 

It often seemed to be occurring early in starting their creatine supplement too. 

Should you take creatine? If so, when and how much?

Can You Get Diarrhea From Creatine?

You can get diarrhea from creatine, but you’re able to prevent it. 

A study undertaken to investigate the gastrointestinal stress caused by creatine found that consuming creatine in amounts higher than 10g per day could result in diarrhea. 

Ultimately this study concluded there was no reason to believe creatine had adverse effects on the gastrointestinal tract when creatine was consumed at recommended doses of 10g per day split into two equal serves. Which means, if you are sticking to recommended dosing amounts, the risk of running to the toilet with diarrhea is unlikely.

Will A “Loading Phase” Give You Creatine Shits?

Has a specific study around creatine loading phases giving people ‘the shits’ been undertaken? 

No.  

But is it possible based on the research available? 

Yes. 

Creatine loading phases require people to consume up to 20-25g of creatine per day for 5-7 days. Having this amount of creatine could overwhelm the gastrointestinal tract and cause some hectic sessions on the toilet. 

As mentioned research has shown that creatine intake in excess of 10g a day increased the risk of diarrhea. So logic suggests that if you are in a loading phase consuming up to 25g a day, you could experience ‘creatine shits.’ By consuming creatine at well above the tested levels, additional stress is being put on your stomach to break down the creatine. 

While loading phases are a common dosage recommendation when you start supplementing with creatine, studies have shown they aren’t necessary. You’re able to effectively build up creatine stores in your muscles through daily serves of 3g of creatine over 28 days. With the fun bonus of, no explosive shits. 

If you are loading your creatine and experiencing the shits, rest assured – science says you are able to reduce your daily intake of creatine or avoid loading phases altogether and still get the benefit of creatine use, while most importantly reducing the risk of getting the shits. 

Does Creatine Make You Poop More?

Depending on how you are taking creatine, you could experience more frequent poops. 

Creatine is not a “more is better” supplement. Whatever creatine you don’t need your body will excrete, so when ingesting an excessive amount, if your muscles are already full of creatine, your body will be working to remove it as waste. 

This could mean more poops on the toilet and, as explained above, these poops could be very aggressive. 

What To Do If You Get Creatine Shits (3 Solutions)

What to do if you get creatine shits (3 solutions)

The three best tips you should consider if you are getting the ‘creatine shits’ are:

  • To lower the dose of your creatine;
  • To change how you are mixing creatine; and
  • To ask a professional for help.

1. Lower the Dose of Your Creatine

This has to be the number one tactic. The common theme among those experiencing ‘creatine shits’ seems to be higher doses of creatine. 

Check how much creatine you are actually consuming across the day. If it is above the daily threshold of 10g, look to reduce it. 

Plenty of studies have shown that daily consumption of creatine at 3-5g is going to provide the associated benefits. 

If you are taking creatine around the recommended level but experiencing some stomach distress, you can also try splitting your dose into two equal serves across your day. 

Remember: once the body’s creatine stores are full, it will look to excrete the rest as waste. So taking more than you need is not only unnecessary and wasteful, it is giving you ‘the shits’. 

2. Change How You Are Mixing Creatine

If you are mixing your creatine with a pre workout supplement, chances are this could be contributing to excessive trips to the bathroom for a poop. 

Pre-workouts are full of caffeine and various chemicals, which can lead to unpredictable bowel responses. Couple this with the introduction of creatine, especially at a high dose, and you may find that your body’s initial response is to give you ‘the shits.’

Some confusion around these two being connected is because you’ve been using pre-workout for ages and not had unusual bowel movements. 

Our bodies are smart and adjust, so while it may have gotten used to taking pre-workout and not giving you an aggressive bowel response, introducing something new into your mixture, could then cause that type of reaction. 

So, you can either wait for your body to readjust or change what you’re mixing it with.  

3. Ask a Professional for Help

Asking for professional help from a registered dietician

You do not want to be experiencing significant and ongoing diarrhea or gastrointestinal distress. This can deplete the body of key nutrients and leave you feeling unwell, as well as, slow down your ability to make gains. 

If you have tried changing your doses and how you mix creatine, try talking to a registered dietician who can evaluate your specific circumstances and provide tailored advice to your needs. 

Have a FeastGood Nutrition Coach help you get results faster than trying to stick it out alone

Creatine Resources

Final Thoughts 

‘Creatine shits’ seem a likely response to overconsumption of creatine. 

This is not a supplement that needs to be dosed too highly to experience benefits, so there is no need to put your body through that. 

I’d rather hear about how yolked creatine got you, not how much time it’s causing you to spend on the toilet… 


About The Author

Steph Catalucci | Nutrition Coach
@macronutritionau | macro-nutrition.com.au

Steph Catalucci is an online nutrition coach from Australia, working with clients all over the world. Her passion for nutrition was born through wanting to treat her body better, for health and performance. She is a strong advocate for understanding nutrition to develop informed nutritional habits that go beyond just food.  Steph leverages a decade of her own nutritional experience to help people make sense of the noise and carve a path forward with their nutrition, supporting clients with whatever body composition goal they have. When not coaching or writing, you’ll find her training for her next powerlifting competition.